Sums of squares in \(\mathbb{Z}[\sqrt k]\). (English) Zbl 0924.11081

Author’s abstract: We study a generalization of the classical circle problem to real quadratic rings. Namely we study \[ C(N,M) = \sum_{n \leq N} \sum_{m \leq M} r(n+m \sqrt{k}) , \] where \(r(n+m \sqrt{k})\) is the number of representations of \(n+ m \sqrt{k}\) as a sum of two squares in \({\mathbb{Z}} [ \sqrt{k} ]\) (with \(k>1\) and squarefree). Using spectral theory in \(PSL_2({\mathbb{Z})}\setminus{\mathbb{H}}\), we get an asymptotic formula with error term for \(C(N,M)\), showing that some techniques on the estimation of automorphic \(L\)-functions can be applied to get upper bounds of the error term.
Reviewer: J.Hinz (Marburg)


11P05 Waring’s problem and variants
11F72 Spectral theory; trace formulas (e.g., that of Selberg)
11E25 Sums of squares and representations by other particular quadratic forms
11N75 Applications of automorphic functions and forms to multiplicative problems
11N37 Asymptotic results on arithmetic functions
Full Text: DOI Numdam EuDML EMIS


[1] Chamizo, F., Some applications of large sieve in Riemann surfaces, Acta Arithmetica77 (1996), 315-337. · Zbl 0863.11062
[2] Chamizo, F., Correlated sums of r(n), Preprint, 1996. · Zbl 0933.11045
[3] Fricker, F., Einführung in die Gitterpunktlehre, vol. 73, , Birkhaüser Verlag, 1982. · Zbl 0489.10001
[4] Gauss, C.F., De nexu inter multitudinem classium in quas formae binariae secundi gradus distribuntur, eaurumque determinatem [II], Werke V.2, (1839), 269-291.
[5] Good, A., Approximative Funktionalgleichungen und Mittelwertsätze Dirichletreihen, die Spitzenformen assoziiert sind, Comm. Math. Hel.50 (1975), 327-361. · Zbl 0315.10038
[6] Gradshteyn, I.S. and Ryzhik, I.M., Tables of Integrals, Series and Products, Fifth edition, (Editor: A. Jeffrey), Academic Press, 1994. · Zbl 0918.65002
[7] Hardy, G.H., The average order of the arithmetical functions P(x) and Δ(x), Proc. London Math. Soc. (2) 15 (1916), 192-213.
[8] Huxley, M.N., Exponential sums and lattice points II, Proc. London Math. Soc. (3) 66 (1993), 279-301. · Zbl 0820.11060
[9] Ivić, A., Lectures on Mean Values of the Riemann Zeta-Function, , vol. 82, Tata institute of fundamental research, Springer Verlag, 1991. · Zbl 0758.11036
[10] Iwaniec, H., The spectral growth of automorphic L-functions, J. Reine Angew. Math.428 (1992), 139-159. · Zbl 0746.11024
[11] Iwaniec, H., Introduction to the Spectral Theory of Automorphic Forms, Biblioteca de la Revista Matemática Iberoamericana, Madrid, 1995. · Zbl 0847.11028
[12] Iwaniec, H. and Sarnak, P., L∞ norms of eigenfunctions of arithmetic surfaces, Ann. of Math.141 (1995), 301-320. · Zbl 0833.11019
[13] Kloosterman, H.D., On the representation of numbers in the form ax2 + by2 + cz2 + dt2, Acta Mathematica49 (1926), 407-464.
[14] Landau, E., Über Gitterpunkte in mehrdimensionalen Ellipsoiden, Math. Zeitschrift21 (1924), 126-132.
[15] Luo, W., The spectral mean value for linear forms in twisted coefficients of cusp forms, Acta Arithmetica70 (1995), 377-391. · Zbl 0821.11035
[16] Phillips, R.S. and Rudnick, Z., The circle problem in the hyperbolic plane, J. Funct. Anal.121 (1994), 78-116. · Zbl 0812.11035
[17] Rausch, U., Zum Ellipsoidproblem in algebraischen Zahlkörpen, Acta Arithmetica58 (1991), 309-333. · Zbl 0734.11050
[18] Schaal, W., Übertragung des Kreisproblems auf reell-quadratische Zahlkörper, Math. Ann.145 (1962), 273-284. · Zbl 0099.03603
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.